Seroquel Number Two At Generating Adverse Reaction Complaints

Adverse reaction event complaints to drugs are rising according to the quarterly report of complaints for 2009.

Take the following information from a post, These Drugs Generated Most Adverse Event Reports, in the Pharmalot blog on the quarterly reports of complaints:

In the third quarter of 2009, the number of serious, disabling and fatal adverse drug events reported to the FDA numbered 29,065, compared to 26,809 in the same quarter a year earlier, an 8.4 percent rise, according to the Institute for Safe Medicine Practices. For the first three quarters of 2009 combined, the total number of reports was 8.1 percent higher than in the same period of 2008.

Seroquel, a neuroleptic drug, is number 2 among drugs that elicited adverse reaction complaints.

In the third quarter of 2009, AstraZeneca’s Seroquel antipsychotic, was the suspect drug in more possible cases of diabetes than all other drugs combined. The drugmaker explained this by saying the cases were related to lawsuits.

Interestingly enough, the numero uno adverse reaction event drug is Avantia used in the treatment of type 2 diabetes.

I guess the message folks in mental health treatment can take home with them from these quarterly reports is that if the Seroquel you are taking for psychosis or bipolar mania doesn’t kill you, the Avantia you are taking for the diabetes you developed while on the Seroquel will.

Advertisements

12 Responses

  1. Seroquel might be a bit of an embarrassment to the shrinks for reasons that they might not want to talk about.

    There is actually a small but significant demand for it on the black market. It’s common for junkies to seek it out. This suggests to me that Seroquel has effects that even the shrinks would be reluctant to accept and embarrased to have to concede in their own patients.

    • Seroquel is being sold as a street drug in some quarters. It came out of the prisons in this country. I hear it is used as a sleep aid. I wouldn’t recommend anybody taking it. If you read the above post, you know the drug is thought to cause diabetes. I imagine this means it also causes excessive weight gain, and looking unsightly is not the greatest thrill in the world. Yes, there are a lot of unsightly people, but given diabetes, and other health conditions, there are a lot of people who are not in this world, too. There’s a moral in all of this as well, and that moral goes like this; lay off the Seroquel, and you will live a little bit longer than the person who has been taking it regularly.

      • Imagine what could happen to you if you went to a biker pub and sold haloperidol or chlorpromazine as ectasy.

  2. I took Seroquel for two years and gained 75 pounds, blurry vision, and memory loss. I was being treated for depression and insomnia. I also developed diabetes. I insisted I be tapered off the drug, I then lost, on average 1 pound per day…Even though my weight is in a very healthy range, I am still diabetic. Lawyers told me I had no case as too much time had passed between stopping the drug and the diabetes diagnosis. This is one dangerous drug. It is rated number TWO in adverse complaints by patients…of any drug!

    • Atypical neuroleptic drugs, of which Seroquel is an example, were developed to have fewer side effects than the original neuroleptic drugs. That, at least, is the stated aim. When the patents have run out on the phenothiazines, the original drugs, profiteering has much to do with the real motivation. Neuroleptic drugs are not safe. An even more serious problem with the atypical neuroleptic drugs is the fact that if the drug has fewer overt and irritating side-effects, that doesn’t mean that the drug isn’t damaging the patient. Atypical neuroleptic drugs cause a metabolic syndrome, associated with many ill health conditions, any one of which has the potential of being ultimately fatal. People should not be seduced by the false claims, neuroleptic drugs cause much harm, and their use should be avoided if possible. Although it may represent a minority opinion, it is my view that people don’t have to destroy their physical health in order to maintain their mental health.

  3. What is very disturbing to me is seeing the recent ad campaigns for Seroquel XR in all media. They are pushing this drug intensely. I see TV ads, magazine ads, internet ads, and newspaper ads. I agree. Profiteering (at the expense of patient safety) is the ultimate motivation.

    • I certainly agree with you about the ad campaigns. Seroquel XR and Abilify have been approved for use in treating depression. Not good. These drugs have serious side effects. Obesity and diabetes are supposed to make a sad person feel happy? I don’t see it. Had the FDA not approved these neuroleptics for the treatment of depression, treating depression with such drugs would be accounted fraud. I feel certain that Direct To Consumer advertizing, such as is legal only in the United States and New Zealand, must be fueling a steep rise in the disability rate in those countries, and I dread to think of the long term consequences of such an industry carte blanche.

      • My shrink started me on Abilify. After 3 days on the drug, I was intensely dizzy, my blood pressure dropped to 85/56. I felt ill and experienced brain fog. They are pushing Seroquel and Abilify so hard these days, it makes me wonder. I am always shocked at the ignorance of Psychiatrists to the side effects of these drugs, and, more importantly the long-term dangers to a patient’s health. After all the class action lawsuits involving Seroquel, it is unbelievable that Astra-Aeneca is allowed to keep this drug on the market, much less push it as if it were soda pop.

  4. I was prescribed Seroquel In October 2011. My physician started me on a low dosage on day 1, and by day 3, I was taking 50mg. Within hours of taking the higher dosage, I was coming out of the bathroom, when my equilibrium was significantly off. I had NO control of ANY of my limbs, and I ultimately staggered towards the bathroom door, in an effort to make it to my bed, as I could feel myself falling. As I made my way towards the bathroom door, I fell forward and slammed my head on the bathroom wall. I tried to avoid hitting the bathroom floor, and attempted to take a few more steps. I managed to stagger past the bathroom door into the bedroom, and landed head first in the bedroom floor. I ended up being rushed by ambulance to the hospital. I described my fall as a loss of balance, and the doctors reacted as if they’d never known that to be a side effect of Seroquel. Coincidentally, in November of 2011, my adult daughter, was prescribed Seroquel. She was told the main side effect is drowsiness. The first day she took it, within hours, she experienced an episode of losing control of ALL of her limbs, and fell into her bedroom floor after she attempted to walk to the bathroom. This is a readily prescribed, antipsychotic, to people on an outpatient basis. This drug causes loss of equilibrium, which can have DEADLY consequences, if taken by an unsuspecting person! What if my daughter or I, had taken this drug, and hours later, we were behind the wheel of a car??????? Prescribing this drug to people who are not in an inpatient setting, in itself, is insane and should be outlawed. No one should be given this drug to take unless they are being closely supervised by a licensed medical professional for the first few days, to determine whether or not, they will experience this adverse, and potentially deadly side effect!!!!!!

    • My reaction to the drug Haldol, similar to you and your daughter’s reaction to Seroquel, convinced me that people as a rule should not be taking such drugs. Thank you for your comment. I hope someone is able to find it helpful or constructive, and that they may be able to benefit from your experience.

    • I was driving. Took the drug in the pharmacy parking lot. The stuff kicked in within 20 minutes. Thank God I had the sense to pull over. Passed out in my van in a parking lot. Could have easily killed myself and others that day. This stuff is a disaster. Dont take it.

      • I have published stories about traffic accidents attributable to some of these drugs. The rate of fatalities, in fact, has increased due to the numbers of people prescribed them. This is something to consider before taking to the road on one of these substances. I’ve also known people it removed from the wheel for this very reason, they felt unable to drive safely any more. There are the direct effects of these drugs, falsely described as side-effects, and then there are these indirect effects that are generally passed over. Not taking the drug, as personal experience will attest, is sometimes the best course of action to take.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: